Reversal of Central Nervous System and Cardiac Toxicity After Local Anesthetic Intoxication by Lipid Emulsion Injection.
Litz, Rainer J. MD; Roessel, Thomas MD; Heller, Axel R. MD; Stehr, Sebastian N. MD
Anesthesia & Analgesia.
106(5):1575-1577, May 2008.
(Format: HTML, PDF)
A 91-yr-old man (57 kg, 156 cm, ASA III) received an infraclavicular brachial plexus block for surgery of bursitis of the olecranon. Twenty minutes after infraclavicular injection of 30 mL of mepivacaine 1% (Scandicain(R)) and 5 min after supplementation of 10 mL of prilocaine 1% (Xylonest(R)) using an axillary approach, the patient complained of agitation and dizziness and became unresponsive to verbal commands. In addition, supraventricular extrasystole with bigeminy occurred. Local anesthetic toxicity was suspected and a dose of 200 mL of a 20% lipid emulsion was infused. Symptoms of central nervous system and cardiac toxicity disappeared within 5 and 15 min after the first lipid injection, respectively. Plasma concentrations of local anesthetics were determined before, 20, and 40 min after lipid infusion and were 4.08, 2.30, and 1.73 [mu]g/mL for mepivacaine and 0.92, 0.35, and 0.24 [mu]g/mL for prilocaine. These concentrations are below previously reported thresholds of toxicity above 5 [mu]g/mL for both local anesthetics. Signs of toxicity resolved and the patient underwent the scheduled surgical procedure uneventfully under brachial plexus blockade.
(C) 2008 International Anesthesia Research Society